Georgia, 2018Damaging Winds in Georgia, April 4, 2018
April 4, 2018 · NWS FFC · 7 events in 7 counties and zones
A strong cold front associated with a sharp mid-level short wave swept into northwest Georgia in the early morning hours. Isolated reports of damaging thunderstorm winds were received across portions of northwest and west central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front associated with a sharp mid-level short wave swept into northwest Georgia in the early morning hours. Isolated reports of damaging thunderstorm winds were received across portions of northwest and west central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 3, 10:17 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Apr 3, 10:17 PM EST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
1117 PM EDT Tue Apr 3 2018
.UPDATE...
Severe thunderstorm watch issued for nw GA until 300 pm. Not sure
if the storms will hold together to be severe but it's too close
a call.
BDL
&&
.PREV DISCUSSION... /Issued 840 PM EDT Tue Apr 3 2018/
UPDATE...
There is really no change to the forecast. Continuing to watch
the potential for showers and thunderstorms to move into nw GA
close to midnight or maybe slightly late, and move across the area
through midday Wednesday. Still a marginal to a slight risk for
severe storms favoring portions of n and w GA.
BDL
PREV DISCUSSION... /Issued 700 PM EDT Tue Apr 3 2018/
SHORT TERM /Tonight through Wednesday Night/...
Main focus for period initially is the strong to isolated severe
storm potential tonight into tomorrow morning with an amplifying
trough/strengthening jet dynamics from the west and a rather
robust attendant cold front. Some hi-res guidance has had
indications that some convection could become more outflow-driven
with a quicker propagation to the south and west early in the
morning, which could limit coverage of showers/storms farther NE.
Have not bought in on this since has been more consensus on
overall scattered development oriented more along the frontal
forcing. Shear environment is impressive and enough low level
helicity to continue an isolated tornado potential. Still thinking
greatest threat would be damaging winds. Could attain CAPE values
upwards of 1000 J/kg given the most unstable parcel, otherwise looks
to be in 400-600 range.
System should have some gradual weakening by sunrise tomorrow as
the pops become more confined to central GA (lingering isolated
storm threat, though more general in nature for into midday before
all has exited SE). Otherwise expect a blustery day with clearing
skies due to enhanced gradient winds with strong CAA. Will need to
watch wind mags flirting with advisory levels (especially in the
northern higher elevations) with future updates if confidence or
values increase any.
Wednesday night should have most areas in the mid to upper 30s
and for now it looks reasonable for the far NE mtns to hit the
freezing mark. Have therefore issued a Freeze Watch accordingly
into Thursday AM. Frost is possible but for now seems too
uncertain to include mention given some lingering winds. Something
else to watch nonetheless.
Baker
LONG TERM /Thursday through Tuesday/...
Long term forecast largely on track. After an initial dry start,
expect two main weather systems to mark the extended period - one
Friday afternoon through Saturday, and another early Monday through
Tuesday. Minor adjustments have been made to refresh pops and wx
with the latest model trends. More significant revisions have been
made to the temperatures and dewpoints, particularly for the Friday
through Monday period, with the latest model guidance a little
slower in bringing the dry air mass into the region through the
weekend. Previous forecast discussion follows...
31
LONG TERM /Wednesday Night through Monday/...
The long term begins in between systems. The next in a series of
short waves and associated fronts will move into the CWA Friday.
With a near zonal flow the front will stall across Georgia, most
likely across central and south Georgia. Weak waves will move along
this front through the end of the long term. This will keep chances
of showers/tstorms over the CWA beginning Friday and continuing into
early next week. Models are in good agreement with the first wave
Friday and Saturday and have gone with likely to categorical pops.
Models differ somewhat on the next short wave but they do agree on
moving it across the CWA Sunday night and into Monday night.
17
AVIATION...
00Z Update...
VFR conditions to start with increasing potential for lower MVFR
ceilings overnight and into Wednesday. Potential for line of
showers and storms to move across area overnight and into
Wednesday. Conditions improving during the day Wednesday.
Surface winds SSW 6-12 kts overnight becoming W-N late tonight
and Wednesday 12-18 kts with gusts around 25 kts or higher.
//ATL Confidence...00Z Update...
Low confidence for ceiling heights overnight and early Wednesday.
Medium confidence for all other elements.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 61 64 36 65 / 60 60 0 0
Atlanta 54 61 38 65 / 80 50 0 0
Blairsville 44 51 30 61 / 80 40 0 0
Cartersville 48 58 34 65 / 80 40 0 0
Columbus 62 67 40 70 / 70 70 0 0
Gainesville 55 58 37 62 / 80 50 0 0
Macon 63 66 38 68 / 60 60 0 0
Rome 46 58 35 65 / 80 30 0 0
Peachtree City 57 63 35 67 / 80 60 0 0
Vidalia 62 72 43 69 / 20 60 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Severe Thunderstorm Watch until 3 AM EDT Wednesday for the
following zones: Bartow...Catoosa...Chattooga...Dade...Floyd...
Gordon...Haralson...Murray...Polk...Walker...Whitfield.
Freeze Watch from late Wednesday night through Thursday morning
for the following zones: Dawson...Fannin...Gilmer...Lumpkin...
Towns...Union...White.
&&
SHORT TERM...BDL
LONG TERM....22
AVIATION...BDL
Hazardous weather outlook, Apr 3, 8:16 PM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
916 PM EDT Tue Apr 3 2018
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
916 PM EDT Tue Apr 3 2018
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Strong to severe storms are possible across north and west central
Georgia tonight.
A strong cold front will move out of the Mississippi Valley and
into north and central Georgia late tonight. A line of showers
and thunderstorms will move into northwest Georgia around
midnight, and move through north and into central Georgia by
sunrise.
A few of these storms could be strong to severe with damaging
winds, although an isolated tornado is also possible. The main
area of concern is generally north of a line from LaGrange to
Athens, and between the hours of midnight and 6 AM.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
The cold front will continue moving across central Georgia
Wednesday and this will keep a chance of thunderstorms across
central Georgia. A few of these storms could be strong with gusty
winds.
Freezing temperatures are possible across the northeast mountains
late Wednesday night and Thursday morning. A Freeze Watch has been
issued for 4 AM to 9 AM Thursday for northeast Georgia.
A strong storm system will move into north and central Georgia
Monday bringing scattered to widespread showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.
Thunderstorm Wind, Dade
- When
- April 4, 12:05 AM EST to 12:15 AM EST
- Where
- Dade County, 1.96 mi NE of Cole City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.971, -85.546
The Dade County Emergency Manager reported multiple trees blown down in the New Home area.
Thunderstorm Wind, Walker
- When
- April 4, 12:12 AM EST to 12:32 AM EST
- Where
- Walker County, 0.74 mi NNE of Eagle Cliff to 0.53 mi NE of Hawkins
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 34.940, -85.344
The Walker County 911 center reported multiple trees and power lines blown down from the Chattanooga Valley area to Lafayette. A half dozen trees were downed around the intersection of Chattanooga Valley Road and East Avenue.
Thunderstorm Wind, Catoosa
- When
- April 4, 12:18 AM EST to 12:23 AM EST
- Where
- Catoosa County, 0.62 mi NNW of Blue Spring
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.879, -85.223
The Catoosa County Emergency Manager reported a tree blown down onto power lines along Burning Bush Road between Battleview Drive and Three Notch Road.
Thunderstorm Wind, Floyd
- When
- April 4, 12:30 AM EST to 12:35 AM EST
- Where
- Floyd County, 0.66 mi NNW of Rosemont Park to 0.76 mi W of Forrestville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.238, -85.186
The Floyd County Emergency Manager reported a couple of trees blown down in the Rome area, including along Blacks Bluff Road and along Vaughn Road.
Thunderstorm Wind, Whitfield
- When
- April 4, 12:40 AM EST to 12:45 AM EST
- Where
- Whitfield County, 1.48 mi SSW of Union Point
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.750, -84.930
The Whitfield County 911 center reported a tree blown down along Kinnett Drive in the Dalton area.
Thunderstorm Wind, Cobb
- When
- April 4, 1:15 AM EST to 1:20 AM EST
- Where
- Cobb County, 2.39 mi NW of Kennesaw
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.040, -84.654
The public reported a tree blown down across Clover Road near Old Highway 41.
Thunderstorm Wind, Fayette
- When
- April 4, 2:12 AM EST to 2:20 AM EST
- Where
- Fayette County, 1 mi S of Tyrone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 33.456, -84.599
An off-duty National Weather Service employee reported a tree blown down on Winfair Drive near Tyrone.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, April 4, 20181 death · 1 injured · $345,000 · 65 kt wind · 17 events
- High Wind in New York, April 4, 2018$190,000 · 53 kt wind · 5 events
- High Wind in Pennsylvania, April 4, 2018$200,000 · 50 kt wind · 1 event
- Strong Wind in New York, April 4, 2018$80,000 · 4 events
- High Wind in New York, April 4, 2018$75,000 · 57 kt wind · 3 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 32 events
- High Wind in New York, April 4 to 5, 201853 kt wind · 20 events
- Strong Wind in New Jersey, April 4, 2018$20,000 · 2 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 10 events
- High Wind in Wyoming, April 4, 201856 kt wind · 7 events
- High Wind in New Jersey, April 4, 201850 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744061, 744064, 744066, 744067, 744068, 744069, 744070.